News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Diabetes

Question: 18Y/O. Diabetes type 1. Paracetamol overdose.Relationship?


 sal92 - Wed Aug 18, 2010 6:03 pm

I have just been diagnosed with type 1 diabetes.
It was completely unexpected, neither of my parents are diabetic, My grandparents however are, but they are type 2 and they got it at a later age (around they're 40's). I am an 18 year old female.
On the day i was diagnosed, it was the same time i took a paracetamol overdose. I took 94 tablets (A mixture of Panadol Extra, Panadol Sinus, Fludrex, Panadrex, Muscadol) and began vomiting like hell and thought these were the side affects of the overdose.
I was rushed to the hospital hours later, and they began carrying out blood and urine tests. I was still vomiting and was short of breath they gave me an oxygen mask. I didn't tell them about the overdose of course.

When the doctor said it was diabetes, and didn't mention anything about an overdose or anything about taking any meds, I was confused. I stayed 5 nights at the hospital because they wanted to adjust my blood sugar level and was discharged today.
Does it make sense that my overdose didn't have any affect on me? and wouldn't it show in the tests they carried out? It would be greatly appreciated if somebody please explains to me what's going on.
 Dr.M.jagesh kamath - Wed Aug 25, 2010 1:01 pm

User avatar Hello,You should tell your physician about the paracetamol over dosage.The reason is that there are certain references connecting this to hyperglycemia.
Hyperglycaemia induced by paracetamol.
I. G. Lawrence, J. Lear, A. C. Burden, E. Maddocks, and J. F. Smith
Postgrad Med J. 1995 November; 71(841): 702.
The author refers to hyperglycemia in paracetamol over dosage.But as to whether the transient raise persisted is not mentioned in this reference.Also one other more recent reference seems to support a possibility.
Copland AM, Mather J, Ness A & Fulton JD (1992). Apparent hyperglycaemia in
44 paracetamol overdose. Br J Gen Pract, 42 (359): 259-260.
As to whether it can lead to type1 diabetes,or precipitate it seems speculative to me.
Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here